Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 55, NWS Springfield, MO

May 2, 1998Laclede County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 2, 1998, 1:57 PM CDT for Laclede County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 1998, 1:57 PM CDT (18:57 UTC)
Expired
May 2, 1998, 2:45 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Laclede County, MO

The radar

The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WUUS1 KSGF 021859 RRA
SVRSGF
MOC105-021945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CDT SAT MAY 2 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LACLEDE COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 245 PM CDT

* AT 155 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
  SIZE OF NICKELS.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF
  LEBANON AND WAS MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  BRUSH CREEK BY 205 PM
  LEBANON BY 210 PM
  DRYNOB BY 220 PM


A SEVERE THUNDERSTORM WARNING MEANS THAT DAMAGING WINDS AND/OR LARGE
HAIL CAN BE EXPECTED.  SEEK SHELTER NOW AND REMAIN PROTECTED UNTIL THE
STORM HAS PASSED.

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:15 AM CDT, 11 hours 42 minutes earlier.

Area forecast discussion, May 2, 2:15 AM CDT, 11 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT SAT MAY 2 1998

CONCERNS TODAY: SEVERE THUNDERSTORM THREAT AND TIMING THE END OF
PRECIPITATION.

FORECAST AREA IN WEATHER LIMBO AS ONE SYSTEM EXITS STAGE RIGHT...
ANOTHER PASSES BY TO THE SOUTHWEST...AND A THIRD APPROACHES FROM
THE NORTH. SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI ON
THE WESTERN EDGE OF 500 MB LOW HAVE DISSIPATED WITH THE ACTIVITY
OVER KANSAS AND OKLAHOMA WEAKENING SOMEWHAT AS IT MOVES SOUTHEAST.
FOG HAS NOT MATERIALIZED AND INCREASING MIDDLE CLOUDS SHOULD
PREVENT A REPEAT OF THE DENSE FOG EPISODES OF THE PAST FEW DAYS.

500 MB LOW OVER EASTERN SOUTH DAKOTA WILL MOVE INTO THE KANSAS CITY
AREA BY EARLY EVENING. WHILE THIS WAVE IS QUITE STRONG(22 TO 26
VORTICITY UNITS) THE MODELS DO NOT HIT THE PRECIPITATION THAT HARD.
RATHER HEFTY PVA INDICATED OVER THE FORECAST AREA BY 18Z WHICH
SHOULD BE ENOUGH TO PRODUCE SHOWERS AND THUNDERSTORMS EVEN THOUGH
SURFACE CONVERGENCE WILL BE LESS THAN OPTIMAL. AREA OF SHOWERS HAS
DEVELOPED OVER EASTERN NEBRASKA/WESTERN IOWA IN PVA. SEVERE
THUNDERSTORM DEVELOPMENT POSSIBLE DUE TO THE STRONG DYNAMICS.

50 PERCENT CHANCE OF SHOWERS/THUNDERSTORMS IN CURRENT ZONES LOOKS
APPROPRIATE. INITIALLY THOUGHT THE 50 TO 60 PERCENT CHANCE TONIGHT
WAS OVERDONE...BUT GIVEN THE HISTORY OF SLOW EAST MOVEMENT OF THESE
SYSTEMS...WOULD LIKE TO KEEP IT IN WITH A QUALIFYING MAINLY THIS
EVENING IN THE SPRINGFIELD AND JOPLIN GROUPS.

WOULD ALSO LIKE TO KEEP THE CLOUDS IN SUNDAY DUE TO THE POTENTIAL
FOR WRAP AROUND MOISTURE AND CLOUDS. AGAIN...CURRENT SET OF ZONES
HAS THIS COVERED WELL.

MIDDLE CLOUDS SPREADING INTO THE REGION SHOULD KEEP HIGHS FROM
REACHING THE LOFTY HEIGHTS SUGGESTED BY FWC. FAN LOOKS TOO COOL
TONIGHT WITH CLOUDS EXPECTED TO LINGER. WILL USE A BLEND OF FAN/FWC.

RECOMMENDATIONS (FORECAST PROVIDED FOR COORDINATION PURPOSES ONLY):
SGF: MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH IN THE UPPER 60S. WEST
WIND NEAR 10 MPH.
JLN: MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS. HIGH NEAR 70. WEST WIND 10 TO 15 MPH.
UNO: MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS BY LATE AFTERNOON. HIGH NEAR 70. WEST WIND 10 MPH.
AIZ/VIH: MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS. HIGH IN THE UPPER 60S. WEST WIND 10 MPH.

SGF EE 068/049 065/047 070 08552
JLN EE 070/050 066/047 073 08552

SUTTON

In the hours before

Local storm report, May 2, 10:27 AM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...LATE REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1027 AM CDT SAT MAY 02 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    1 S CALM                  MO    WIND DAMAGE
05/01/98   OREGON                          SPOTTER REPORT OF SMALL
                                           TREES TOWN

LINDENBERG
Special weather statement, May 2, 1:00 PM CDT, 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT MAY 2 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...SEVERE WEATHER POSSIBLE THIS AFTERNOON...

A VIGOROUS DISTURBANCE IN THE MIDDLE LEVELS OF THE ATMOSPHERE WILL
CONTINUE TO DROP SOUTHEAST FROM NORTHWEST IOWA THIS AFTERNOON. AT
MIDDAY...A COLD FRONT ALSO STRETCHED FROM SAINT LOUIS TO CHANUTE
KANSAS AND INTO CENTRAL OKLAHOMA.

THE STRONG DISTURBANCE WILL COMBINE WITH THE COLD FRONT AND HIGHER
MOISTURE LEVELS SOUTH OF THE FRONT THIS AFTERNOON TO PRODUCE A LINE
OF SHOWERS AND THUNDERSTORMS. THIS FRONT WITH THE LINE OF STORMS WILL
PUSH THROUGH SOUTHERN MISSOURI DURING THE AFTERNOON HOURS.

A FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL. AT THIS TIME IT LOOKS LIKE THE STRONGEST ACTIVITY WILL BE
CONFINED TO A LINE BASICALLY ALONG AND SOUTH OF INTERSTATE 44 WHERE
HIGHER MOISTURE LEVELS RESIDE IN THE LOWER ATMOSPHERE.

THE STORMS ARE EXPECTED TO FIRE AROUND 2 PM FROM NEAR THE LAKE OF THE
OZARKS TO STOCKTON LAKE AND PITTSBURG KANSAS AND PUSH THROUGH THE
SALEM...AVA...AND BRANSON AREA BY 5 PM...AND THEN THE REST OF SOUTH
CENTRAL MISSOURI BY 7 PM.

AGAIN...SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS AND SOME LARGE HAIL.

SPOTTER MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

SCHMIDT
Special weather statement, May 2, 1:37 PM CDT, 20 minutes before
MOZ058-070>071-082>083-092-096>098-105>106-030030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
137 PM CDT SAT MAY 2 1998

...SEVERE THUNDERSTORM WATCH UNTIL 7 PM...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES UNTIL 7 PM...

...IN SOUTH CENTRAL AND CENTRAL MISSOURI...

DENT              DOUGLAS           HOWELL            MARIES
OREGON            OZARK             PHELPS            PULASKI
SHANNON           TEXAS             WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             WEST PLAINS       FORT LEONARD WOOD
HOUSTON           AVA               EMINENCE
SALEM

AT 140 PM...WEATHER SERVICE DOPPLER RADAR WAS BEGINNING TO SHOW
DEVELOPING THUNDERSTORMS ACROSS CENTRAL AND SOUTHWEST MISSOURI.
THESE STORMS ARE EXPECTED TO MOVE INTO SOUTH CENTRAL MISSOURI DURING
THE DAY AS A FRONT PUSHES SOUTH INTO THE AREA.  THE ATMOSPHERE AHEAD
OF THE FRONT WILL BECOME MORE UNSTABLE WITH THE DAYTIME HEATING AND
STORMS ARE EXPECTED TO INTENSIFY.

DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS AS
THEY PUSH THROUGH CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON
AND THIS EVENING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF DANGEROUS THUNDERSTORMS IN AND NEAR
THE WATCH AREA.  SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE
HAIL...AND SOMETIMES TORNADOES.

LINDENBERG
Special weather statement, May 2, 1:37 PM CDT, 20 minutes before
MOZ058-070>071-082>083-092-096>098-105>106-030030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
137 PM CDT SAT MAY 2 1998

...SEVERE THUNDERSTORM WATCH UNTIL 7 PM...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES UNTIL 7 PM...

...IN SOUTH CENTRAL AND CENTRAL MISSOURI...

DENT              DOUGLAS           HOWELL            MARIES
OREGON            OZARK             PHELPS            PULASKI
SHANNON           TEXAS             WRIGHT

INCLUDING THE TOWNS OF...

ROLLA             WEST PLAINS       FORT LEONARD WOOD
HOUSTON           AVA               EMINENCE
SALEM

AT 140 PM...WEATHER SERVICE DOPPLER RADAR WAS BEGINNING TO SHOW
DEVELOPING THUNDERSTORMS ACROSS CENTRAL AND SOUTHWEST MISSOURI.
THESE STORMS ARE EXPECTED TO MOVE INTO SOUTH CENTRAL MISSOURI DURING
THE DAY AS A FRONT PUSHES SOUTH INTO THE AREA.  THE ATMOSPHERE AHEAD
OF THE FRONT WILL BECOME MORE UNSTABLE WITH THE DAYTIME HEATING AND
STORMS ARE EXPECTED TO INTENSIFY.

DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS AS
THEY PUSH THROUGH CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON
AND THIS EVENING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF DANGEROUS THUNDERSTORMS IN AND NEAR
THE WATCH AREA.  SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS...LARGE
HAIL...AND SOMETIMES TORNADOES.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:43 AM CDTSevere Thunderstorm WarningSGFTexas47 min
May 2, 2:03 PM CDTSevere Thunderstorm WarningSGFPulaski47 min
May 2, 2:11 PM CDTSevere Thunderstorm WarningSGFDallas49 min
May 2, 2:16 PM CDTSevere Thunderstorm WarningSGFPhelps49 min
May 2, 2:54 PM CDTSevere Thunderstorm WarningSGFPulaski51 min
May 2, 2:59 PM CDTSevere Thunderstorm WarningSGFPhelps51 min
May 2, 3:04 PM CDTSevere Thunderstorm WarningSGFGreene46 min
May 2, 3:16 PM CDTSevere Thunderstorm WarningSGFChristian, Lawrence49 min
May 2, 3:20 PM CDTSevere Thunderstorm WarningSGFDouglas50 min
May 2, 3:28 PM CDTSevere Thunderstorm WarningSGFShannon, Texas67 min
May 2, 3:43 PM CDTSevere Thunderstorm WarningSGFBarry, Stone62 min
May 2, 3:43 PM CDTSevere Thunderstorm WarningSGFWright62 min
May 2, 3:55 PM CDTSevere Thunderstorm WarningSGFWebster35 min
May 2, 4:35 PM CDTSevere Thunderstorm WarningSGFShannon, Texas65 min
May 2, 4:40 PM CDTSevere Thunderstorm WarningSGFTaney65 min
May 2, 5:28 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.